On a completely integrable nonlinear hyperbolic variational equation

John K. Hunter, Yuxi Zheng

Research output: Contribution to journalArticlepeer-review

172 Scopus citations


We show that the nonlinear partial differential equation, (ut+uux)xx=1/2(ux2)x, is a completely integrable, bi-variational, bi-Hamiltonian system. The corresponding equation for w=uxx belongs to the Harry Dym hierarchy. This equation arises in two different physical contexts in two nonequivalent variational forms. It describes the propagation of weakly nonlinear orientation waves in a massive nematic liquid crystal director field, and it is the high-frequency limit of the Camassa-Holm equation, which is an integrable model equation for shallow water waves. Using the bi-Hamiltonian structure, we derive a recursion operator, a Lax pair, and an infinite family commuting Hamiltonian flows, together with the associated conservation laws. We also give the transformation to action-angle coordinates. Smooth solutions of the partial differential equation break down because their derivative blows up in finite time. Nevertheless, the Hamiltonian structure and complete integrability appear to remain valid globally in time, even after smooth solutions break down. We show this fact explicitly for finite dimensional invariant manifolds consisting of conservative piecewise linear solutions. We compute the bi-Hamiltonian structure on this invariant manifold which is obtained by restricting the bi-Hamiltonian structure of the partial differential equation.

Original languageEnglish (US)
Pages (from-to)361-386
Number of pages26
JournalPhysica D: Nonlinear Phenomena
Issue number2-4
StatePublished - 1994

All Science Journal Classification (ASJC) codes

  • Condensed Matter Physics
  • Applied Mathematics
  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'On a completely integrable nonlinear hyperbolic variational equation'. Together they form a unique fingerprint.

Cite this